Oklahoma, 2013

Hail and Damaging Wind in Oklahoma, October 4, 2013

October 4, 2013 · NWS TSA · 2 events in 1 county or zone

Thunderstorms developed along a cold front over central Oklahoma during the late afternoon hours of the 4th. These storms moved slowly eastward and affected northeastern Oklahoma during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed along a cold front over central Oklahoma during the late afternoon hours of the 4th. These storms moved slowly eastward and affected northeastern Oklahoma during the evening. One of these storms became severe, producing hail up to golfball size and some wind damage across portions of Osage County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Oct 4, 8:10 PM CST, 1 hour earlier.

Area forecast discussion, Oct 4, 8:10 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
910 PM CDT FRI OCT 4 2013

...UPDATE...

.DISCUSSION...
THUNDERSTORMS CONTINUED TO RIDE ALONG THE INITIAL WIND SHIFT OF
THE COLD FRONT THIS EVENING FROM SOUTHWEST OKLAHOMA TO JUST WEST OF
OSAGE COUNTY AS OF 9 PM THIS EVENING. THE DRIER AIR REMAINED
FURTHER WEST ACROSS NORTHWEST OKLAHOMA. THESE THUNDERSTORMS WILL
PUSH INTO THE CWA OVER THE NEXT HOUR AS THE FRONT CONTINUES TO
PUSH EAST SOUTHEASTWARD. WITH THE LOSS OF DAYTIME HEATING THE CAP
HAS BEGUN TO STRENGHTEN ACROSS THE CWA...HOWEVER DEEP LAYER SHEAR
NEAR AND JUST BEHIND THE FRONT WILL ALLOW FOR THE POTENTIAL FOR
SOME STORMS TO BECOME STRONG TO SEVERE. LARGE HAIL AND STRONG
WINDS CONTINUE TO BE THE MAIN THREATS WITH THIS ACTIVITY. GREATEST
POTENTIAL FOR ANY SEVERE STORMS LOOKS TO BE MAINLY NORTHWEST OF
INTERSTATE 44 OVER THE NEXT FEW HOURS. THE SEVERE THUNDERSTORM
WATCH FOR OSAGE AND PAWNEE COUNTIES REMAINS IN EFFECT UNTIL 3Z.

LATEST RUNS OF THE HRRR AND THE LOCAL IN-HOUSE MODEL INDICATE THAT
THUNDERSTORMS COULD BE NEAR EAST CENTRAL OKLAHOMA BY 06Z AND INTO
SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS BY 9Z. INSTABILITY
ACROSS THE REST OF THE CWA SHOULD WEAKEN OVERNIGHT AS THE CAP
CONTINUES TO STRENGHTEN...THOUGH AN ISOLATED STRONG TO SEVERE
STORM COULD BE POSSIBLE.

GUSTY NORTHWESTERLY WINDS IN THE 20 TO 30 MPH RANGE HAVE BEEN
OBSERVED BEHIND THE FRONT WITHIN THE DRIER/COOLER AIR AND WILL
CONTINUE TO FILTER INTO THE REGION OVERNIGHT. TEMPERATURES BY
EARLY SATURDAY MORNING LOOK BE AROUND 50 TO LOWER 50S NEAR THE
KANSAS BORDER TO THE 60S FOR FAR SOUTHEAST OKLAHOMA AND WEST
CENTRAL ARKANSAS. EVENING UPDATE WILL BE TO ADJUST POPS/WX/SKY
GRIDS BASED ON LATEST TRENDS AND TIMING...WHILE THE REST OF THE
FORECAST SEEMS TO BE HANDLING WELL AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   53  64  47  68 /  90  20  10   0
FSM   66  73  46  68 /  80  70  10   0
MLC   56  60  44  70 /  90  60  10   0
BVO   51  65  43  66 /  80  20  10   0
FYV   60  65  42  63 /  80  80  10  10
BYV   63  68  44  62 /  80  80  10  10
MKO   56  59  45  68 /  90  60  10   0
MIO   53  61  43  64 /  90  50  10  10
F10   53  60  46  69 /  90  40  10   0
HHW   66  73  46  72 /  80  50  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...20
LONG TERM....99
Hazardous weather outlook, Oct 4, 8:32 PM CST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
932 PM CDT FRI OCT 4 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-051445-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
932 PM CDT FRI OCT 4 2013

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...ONGOING.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...AFTER 10 PM.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.
	ONSET...AFTER 10 PM.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
A LINE OF THUNDERSTORMS WAS BEGINNING TO MOVE INTO NORTHEAST
OKLAHOMA LATE THIS EVENING AS A COLD FRONT CONTINUED TO PUSH EAST
SOUTHEASTWARD. THESE THUNDERSTORMS WILL CONTINUE TO PUSH INTO AND
ACROSS THE NORTHEAST OKLAHOMA LATE THIS EVENING AND INTO SOUTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS BY THE EARLY MORNING HOURS
TONIGHT. A LIMITED POTENTIAL OF SOME STORMS BECOMING STRONG TO
SEVERE WILL BE POSSIBLE OVER PARTS OF NORTHEAST OKLAHOMA...MAINLY
NORTHWEST OF INTERSTATE 44 THROUGH MIDNIGHT...WITH A MORE ISOLATED
POTENTIAL ACROSS THE REST OF EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS THROUGH THE OVERNIGHT HOURS. LARGE HAIL AND STRONG WINDS
WILL BE THE MAIN HAZARDS WITH THE STRONGEST STORMS. PERIODS OF
HEAVY RAINFALL WILL ALSO BE POSSIBLE TONIGHT.

AHEAD OF THE COLD FRONT...BREEZY SOUTHERLY WINDS REMAINED ACROSS
PARTS OF THE REGION LATE THIS EVENING. THESE WINDS WILL QUICKLY
SHIFT OUT OF THE NORTHWEST AND BECOME GUSTY IN THE 20 TO 30 MPH
RANGE BEHIND THE FRONTAL PASSAGE OVERNIGHT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
SUNDAY...HIGH WIND POTENTIAL.
MONDAY THROUGH THURSDAY...NO HAZARDS.

EXTENDED DISCUSSION...
SHOWERS AND THUNDERSTORMS ALONG AND BEHIND THE FRONT ARE EXPECTED
TO BE ONGOING SATURDAY MORNING ACROSS MOST OF EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS AS THE COLD FRONT CONTINUES TO PUSH THROUGH THE
REGION. PRECIPITATION SHOULD TAPPER OFF FROM NORTHWEST TO
SOUTHEAST SATURDAY AFTERNOON WITH PRECIPITATION ENDING SATURDAY
EVENING WITH THE EXIT OF THE FRONT. ALSO BEHIND THE COLD
FRONT...GUSTY NORTH NORTHWESTERLY WINDS ARE EXPECTED TO REMAIN
THROUGH THE DAY SATURDAY AND AGAIN SUNDAY BEFORE THE UPPER LEVEL
LOW PRESSURE SYSTEM EXITS THE PLAINS.

MUCH COOLER AND DRIER AIR WILL FILTER INTO THE REGION IN THE WAKE
OF THE COLD FRONT FOR THE WEEKEND AND THE START OF THE NEXT WORK
WEEK. A RIDGE OF HIGH PRESSURE SETS UP NEXT WEEK WITH SLOWLY
WARMING TEMPERATURES THROUGH MID WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Oct 4, 8:21 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
921 PM CDT FRI OCT 4 2013

OKZ054-059-050315-
OSAGE OK-PAWNEE OK-
921 PM CDT FRI OCT 4 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1015 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     WESTERN OSAGE AND PAWNEE

AT 921 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES WEST OF GRAINOLA TO 27 MILES NORTHWEST OF
PAWNEE TO 32 MILES WEST OF PAWNEE...MOVING EAST AT 30 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...PAWHUSKA...
SHIDLER...FAIRFAX...BURBANK...APPERSON...WEBB CITY...PEARSONIA...
BIGHEART...FORAKER...GRAINOLA...PAWNEE...JENNINGS...HALLETT...
MARAMEC...BLACKBURN...SKEDEE...RALSTON AND QUAY.

THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3701 9614 3659 9638 3617 9652 3616 9683
      3624 9682 3624 9692 3633 9693 3633 9704
      3651 9704 3656 9691 3658 9690 3659 9705
      3668 9707 3670 9704 3669 9695 3675 9689
      3675 9683 3679 9676 3701 9675
TIME...MOT...LOC 0221Z 260DEG 27KT 3698 9676 3654 9718
          3621 9732

The radar

The Tulsa radar (KINX), 119 km away, was scanning. The volume nearest the first event began at 03:09 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Osage

When
October 4, 9:10 PM CST
Where
Osage County, 0.75 mi WSW of Burbank
Measured
1.75 in hail
Property damage
$15,000
Reported by
Public
Coordinates
36.695, -96.732

Thunderstorm Wind, Osage

When
October 4, 9:10 PM CST
Where
Osage County, 0.76 mi WSW of Burbank
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
36.695, -96.732

Strong thunderstorm wind uprooted several trees and snapped large tree limbs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, October 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 480322, 480323.